MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG CS/CSL/GERADSCHAFT-PLUS EXTRACT.SCREW M6; OSTEOTOME

SMITH & NEPHEW ORTHOPAEDICS AG CS/CSL/GERADSCHAFT-PLUS EXTRACT.SCREW M6; OSTEOTOME
Catalog Number 75002165
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/18/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr surgery, the tip of the cs/csl/geradschaft-plus extract.Screw m6 broke off after removing stem.The surgery was completed, after a non-significant delay, with the same reported device.No injuries were reported.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Additional Manufacturer Narrative
It was reported that, during a total hip replacement surgery, the tip of the cs/csl/geradschaft-plus extract.Screw m6 broke off after removing stem.The surgery was completed, after a non-significant delay, with the same reported device.No injuries were reported.The complaint device has not been completely returned.A visual evaluation of the returned part was conducted, and it was concluded that there is a fracture at the distal part of the device.The tip of the thread is missing.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed 4 additional similar complaints reported for the same batch, and 6 additional similar complaints for the same product number over the past 12 months with similar failure mode.The root cause is attributed to design constraints.A new design of the device has been released in order to reduce the reoccurrence of this issue.This version of the device will be monitored for similar issues.The performance of the device is nonetheless within the risks, which are anticipated in the risk management documentation of the product.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.Repeated use along with constantly applied mechanical forces are known factors which contribute to the device fracture.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be retained.

Brand Name
CS/CSL/GERADSCHAFT-PLUS EXTRACT.SCREW M6
Common Device Name
OSTEOTOME
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19749278
Report Number9613369-2024-00095
Device Sequence Number17788640
Product Code HWM
UDI-Device Identifier07611996056563
UDI-Public07611996056563
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue Number75002165
Device Lot NumberA58959
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2024
Supplement Date Received by Manufacturer08/08/2024
Initial Report FDA Received Date07/16/2024
Supplement Report FDA Received Date08/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/26/2016
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown